Hail, Russell
- When
- May 27, 8:40 PM CST to 8:41 PM CST
- Where
- Russell County, 0.69 mi S of Russell
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.870, -98.850
A small hail event was noted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A small hail event was noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 27, 4:51 PM CST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 551 PM CDT SUN MAY 27 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN HAZARDS: STRONG THUNDERSTORMS...WIND SHIFT ASSOCIATED WITH COLD FRONT. LATEST ANALYSIS DATA AND SHORT TERM MODEL DATA SUPPORTS IDEA OF BETTER COVERAGE OF STRONG-SEVERE THUNDERSTORMS THIS EVENING ACROSS CENTRAL KANSAS...BUT ALSO SOME CONVECTION FURTHER SOUTH INTO SOUTH CENTRAL KS. WILL USE TEMPO TS AT RSL AND SLN WITH VCTS AT HUT FOR A SEVERAL HOUR WINDOW. STRONG DAMAGING WIND GUSTS AND LARGE HAIL WILL BE ASSOCIATED WITH THESE STORMS. FRONT WILL COME THROUGH RSL AROUND 07-08Z...ICT AROUND 14Z...AND CNU JUST AFTER FORECAST VALID PERIOD. GUSTY SOUTHERLY WINDS WILL SHIFT TO GUSTY NORTHWESTERLY BEHIND FRONTAL PASSAGE. VFR CONDITIONS OUTSIDE THUNDERSTORM ACTIVITY. JMC && .PREV DISCUSSION... /ISSUED 259 PM CDT SUN MAY 27 2012/ DISCUSSION... FORECAST CHALLENGES...CONVECTIVE CHANCES/TRENDS THRU MUCH OF THE NEXT SEVEN DAYS...AND TEMPERATURE TRENDS THIS WEEK. TONIGHT-MONDAY A SIGNIFICANT SHORTWAVE WITHIN THE MEAN UPPER LONGWAVE WILL EJECT NORTHEAST FROM COLORADO INTO THE NORTHERN PLAINS THRU THE EVENING...AS THE SURFACE DRY-LINE/COLD FRONT ADVANCES EAST ACROSS WESTERN KANSAS. THE RESULTANT MID-LEVEL COOLING AND ASCENT ASSOCIATED WITH THE APPROACHING TROF COMBINED WITH THE FRONTAL CONVERGENCE WILL PROMOTE DEEP CONVECTION ALONG THE COLD FRONT FROM NEBRASKA INTO KANSAS THIS EVENING. THE COMBO OF INSTABILITY AND SHEAR WILL SUPPORT SEVERE CONVECTION WITH A TRANSITION FROM HYBRID SUPERCELLS TO A QUASI-LINEAR MODE FROM THE EVENING INTO THE OVERNIGHT HOURS. IN THIS REGARD THE BETTER COVERAGE AND RISK FOR SEVERE STORMS STILL LOOKS TO RESIDE FROM CENTRAL KANSAS INTO NEBRASKA...AND WILL CONTINUE THE SPIRIT OF THE CURRENT HAZARDOUS WEATHER OUTLOOK FOR TONIGHT. THE SURFACE COLD FRONT WILL CONTINUE TO SLIDE EAST ACROSS MUCH OF THE FORECAST AREA DURING MONDAY...AS THE MEAN UPPER TROF LIFTS BODILY NORTHEAST ACROSS THE NORTHERN PLAINS. WHILE THE COMBO OF CONVERGENCE/INSTABILITY AND SHEAR LOOK RELATIVELY LESS FAVORABLE WILL CONTINUE TO SHOW SLIGHT TO MODEST POPS ACROSS SOUTHEAST KANSAS. TUESDAY-THURSDAY SOMEWHAT DRIER/MORE STABLE AIR LOOKS TO ADVECT SOUTH ACROSS MOST OF THE AREA MONDAY NIGHT INTO MUCH OF TUESDAY...AS THE SURFACE FRONT PUSHES SOUTH AND BECOMES QUASI-STATIONARY ACROSS THE SOUTHERN PLAINS. CHANCES FOR ELEVATED CONVECTION IS THEN EXPECTED TO INCREASE DURING THE MID-WEEK PERIODS...AS MOISTURE RETURNS NORTH AND INTERACTS WITH A DISTURBED NORTHWEST UPPER FLOW REGIME. A LEAD WEAKER SHORTWAVE LOOKS TO RIPPLE THRU THE AREA BY TUESDAY NIGHT...WITH A STRONGER TROF DEPICTED LATE WEDNESDAY INTO THURSDAY. THE CURRENT UP-TREND TO POPS SEEMS REASONABLE DURING THESE PERIODS ALONG WITH COOLER TEMPERATURES. FRIDAY-SUNDAY PRECIP CHANCES LOOK TO DWINDLE BY THE END OF THE WEEK AND PERHAPS INTO THE WEEKEND...WITH A GENERAL DEPICTION OF MEAN GEOPOTENTIAL HEIGHT RISES/RIDGING ALOFT DEVELOPING TOWARD THE PLAINS. SOME PRECIP WAS ADDED ON THE NIGHT SHIFT FOR SATURDAY WHICH COULD BE TIED TO ELEVATED WARM/MOIST ADVECTION ON THE EDGE OF A MUCH WARMER DOME OF AIR THAT BEGINS TO BUILD IN DURING THE WEEKEND. OTHERWISE THE HEAT LOOKS TO RETURN IN EARNEST AGAIN BY NEXT SUNDAY. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 89 61 85 / 20 10 10 10 HUTCHINSON 65 87 59 84 / 30 10 10 10 NEWTON 67 87 60 83 / 30 10 10 10 ELDORADO 69 89 61 84 / 30 20 10 10 WINFIELD-KWLD 68 90 62 86 / 20 20 10 20 RUSSELL 56 85 54 81 / 70 10 10 10 GREAT BEND 57 86 56 82 / 70 10 10 10 SALINA 64 86 57 83 / 60 10 10 10 MCPHERSON 65 87 58 83 / 40 10 10 10 COFFEYVILLE 70 89 65 87 / 20 30 20 20 CHANUTE 70 88 62 85 / 20 30 10 10 IOLA 69 88 61 84 / 20 30 10 10 PARSONS-KPPF 70 89 63 86 / 20 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>051- 067-068-082-083-091-092. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 750 PM CDT SUN MAY 27 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-290100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 750 PM CDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS PORTIONS OF CENTRAL KANSAS...AHEAD OF A DRYLINE AND COLD FRONT. THE HIGHEST CHANCES WILL EXIST NORTHWEST OF A LYONS TO SALINA LINE. WHILE A BRIEF TORNADO WILL BE POSSIBLE EARLY THIS EVENING...THE MAIN SEVERE RISKS ARE EXPECTED TO BE LARGE HAIL TO THE SIZE OF GOLF BALLS ALONG WITH DOWNBURST WINDS TO 75 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ON MONDAY ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. A FEW STRONG TO SEVERE STORMS WILL REMAIN A REMOTE POSSIBILITY DURING THE AFTERNOON...MAINLY ACROSS SOUTHEAST KANSAS. CHANCES FOR THUNDERSTORMS WILL GRADUALLY INCREASE FROM SOUTH TO NORTH ACROSS THE AREA FROM TUESDAY THROUGH THURSDAY. ANY STORMS THAT DEVELOP THROUGH THE MID-WEEK PERIOD WILL HAVE THE POTENTIAL TO BE STRONG. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON SATURDAY. THE RISK FOR ORGANIZED SEVERE WEATHER LOOKS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR LOCATIONS MAINLY NORTHWEST OF A LYONS TO SALINA LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT SUN MAY 27 2012
KSZ032-280245-
RUSSELL-
905 PM CDT SUN MAY 27 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...
AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF GALATIA...OR 19 MILES
SOUTHWEST OF RUSSELL...AND MOVING NORTHEAST AT 50 MPH.
THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL AND MAY
INTENSIFY. WINDS OF 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3905 9905 3910 9905 3914 9902 3914 9857
3870 9857 3870 9858 3869 9904 3870 9905
TIME...MOT...LOC 0204Z 233DEG 43KT 3871 9907
PEARCEThe Dodge City radar (KDDC), 157 km away, was scanning. The volume nearest the first event began at 02:42 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384520, 384521, 384522.